What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 27, 4:08 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, May 27, 4:08 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
508 PM EDT Fri May 27 2022
.SYNOPSIS...
Slow moving disturbance maintains shower and storm chances
through tonight. High pressure surface/aloft builds Sunday
through mid next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 500 PM Friday...
Made some mainly cosmetic updates to the forecast package to
better current conditions. Lingering convection across our
southern counties is moving into a progressively better
sheared, but less unstable environment. These generally weak
cells have displayed super-cellular characteristics over the
last few hours and will need continue to be monitored for a low
end damaging wind threat, or brief spin-up potential over the
next couple hours. Remaining storms elsewhere may contain some
gusty winds and brief heavy downpours, but overall severe
potential appears low.
As of 215 PM Friday...
Upper low will move across the middle and upper Ohio Valley
into tonight. Spokes of showers with some embedded thunder will
accompany this feature with convective chances primarily diurnal
in nature. As mid levels cool later this afternoon and early
evening, any robust showers could contain small hail, especially
across northeast KY, southeast OH, and western WV. In addition,
some gusty winds are possible with any notable linear cells
through the remainder of the afternoon. Hodographs suggest weak
rotation is possible as well, particularly later this afternoon.
Rainfall rates in any convection will have to be monitored given
recent rainfall. Having said that, any flash flood threat should
remain low and isolated in nature.
Activity will gradually wane as the evening progresses with loss
of surface heating. As the upper low passes through and east of
the area overnight, low clouds will develop with some areas of
mist or drizzle possible, especially across the high elevations.
Low clouds will linger through at least the first half of
Saturday before gradually scattering out in the afternoon.
High temperatures look to top out about 5 degrees below normal,
dependent on how long clouds linger.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 155 PM Friday...
Quieter Weather with a Warming Trend for the Memorial Day
Weekend...
The previous low that is due to sweep across our area by this
time frame is forecast to be positioned just to our northeast by
Saturday morning. This will allow for some wrap around moisture
to advect into the area and promote possible showers and/or a
few diurnal storms through the day. This leaves chances for
rain in the forecast into the late evening, however most of
activity will be confined to the higher elevations. Thereafter,
high pressure both at the surface and aloft move in and shield
the area for Sunday while at the same time promoting higher
temperatures compared to the day before, topping off around
seasonable.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 155 PM Friday...
For the new work week, temperatures will trend higher than
seasonable and dry weather will dominate with steady high
pressure ruling the area. Zonal flow will take control by
midweek allowing a system from the west to swiftly approach and
increase chances for rain for late Wednesday. Accepted guidance
after trimming some POPs down some for Wednesday as not
expecting any chances until late Wednesday. By Thursday, the
aforementioned system will drag a cold front through raising
opportunities for storms and more rain to affect the area.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
As of 230 PM Friday...
Upper low traverses across the area through the overnight hours.
Rounds of showers with embedded thunder may result in brief
restrictions at the terminals this afternoon and early evening.
In addition, gusty winds and/or small hail is possible in the
more robust activity. As the upper low pulls east, low clouds
will develop resulting in MVFR/IFR CIGs and perhaps some MVFR
VSBY in mist. Lingering MVFR CIGs after 15Z though bases
gradually becoming broken.
Surface winds will remain generally light outside of
showers/thunder this afternoon and evening. Flow will become
more westerly Saturday though remaining under 10 kts.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing/intensity of flight restrictions due
to rain/thunder may vary through 00Z. Extent of MVFR/IFR CIGs in
question overnight into Saturday morning.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08
EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H M L L M H
BKW CONSISTENCY H H H H H H M H H H H M
EKN CONSISTENCY H M H H H M H H H H H H
PKB CONSISTENCY H H H M H M M H H H M H
CKB CONSISTENCY H H H M H H H H H M H H
AFTER 18Z SATURDAY...
No widespread IFR conditions expected.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...30/JZ
NEAR TERM...30/JP
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...30Hazardous weather outlook, May 27, 1:38 PM EST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
238 PM EDT Fri May 27 2022
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-281845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
238 PM EDT Fri May 27 2022
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...This Afternoon and Tonight.
There is a marginal risk for excessive rainfall into this evening.
Slow moving heavy downpours may lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 27, 4:37 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
537 PM EDT FRI MAY 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TORNADO 9 WSW GREENUP 38.54N 83.00W
05/26/2022 GREENUP KY NWS STORM SURVEY
AN EF1 TORNADO TOUCHED DOWN ON LITTLE WHITE
OAK ROAD UPROOTING SEVERAL TREES, AND
TEARING OFF A LARGE SECTION OF THE ROOF OF A
HOME AND DESTROYING THE ADJACENT GARAGE.
RESIDENTS OF THE HOME WITNESSED THE TORNADO
AS IT WAS MOVING ACROSS A FIELD TOWARD THE
HOUSE. THE TORNADO CAUSED ADDITIONAL TREE
DAMAGE AS IT CONTINUED NORTH UP THE NEXT
RIDGE AND THEN ONTO CUB RUN ROAD.
&&
ABESpecial weather statement, May 27, 4:49 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
549 PM EDT Fri May 27 2022
WVZ018-019-029-272230-
Calhoun WV-Ritchie WV-Gilmer WV-
549 PM EDT Fri May 27 2022
...A strong thunderstorm will impact portions of Calhoun, south
central Ritchie and northwestern Gilmer Counties through 630 PM
EDT...
At 548 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grantsville, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Glenville, Grantsville, Arnoldsburg, Cedar Creek State Park,
Millstone, Big Springs, Stumptown, Tanner, Mount Zion, Annamoriah,
Normantown and Burnt House.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3912 8101 3887 8078 3876 8114 3887 8124
3888 8124 3889 8126 3890 8125 3891 8126
3891 8127 3892 8128 3894 8126
TIME...MOT...LOC 2148Z 240DEG 39KT 3888 8114
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KHSpecial weather statement, May 27, 4:58 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
558 PM EDT Fri May 27 2022
KYZ101-102-105-272245-
Greenup KY-Carter KY-Lawrence KY-
558 PM EDT Fri May 27 2022
...A strong thunderstorm will impact portions of southwestern
Greenup, northwestern Lawrence and Carter Counties through 645 PM
EDT...
At 557 PM EDT, Doppler radar was tracking a strong thunderstorm near
Olive Hill, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grayson, Olive Hill, Blaine, Grayson Lake State Park, Carter Caves
State Park, Webbville, Denton, Gesling, Oldtown, Martha, Carter,
Grahn, Hopewell, Brushart, Willard, Hitchins, Warnock and Houckville.
This includes Interstate 64 in Kentucky between mile markers 154 and
176.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3834 8323 3842 8324 3854 8314 3855 8292
3798 8273 3798 8288 3800 8294 3798 8302
3804 8300 3811 8289 3815 8291 3817 8298
3820 8301 3818 8305 3823 8309 3827 8318
3824 8322 3833 8325
TIME...MOT...LOC 2157Z 269DEG 34KT 3826 8321
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KHSpecial weather statement, May 27, 5:12 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
612 PM EDT Fri May 27 2022
OHZ067-075-076-084-085-272245-
Washington OH-Athens OH-Meigs OH-Morgan OH-Vinton OH-
612 PM EDT Fri May 27 2022
...A strong thunderstorm will impact portions of Meigs, west central
Washington, southwestern Morgan, eastern Vinton and Athens Counties
through 645 PM EDT...
At 612 PM EDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Athens, Nelsonville, Pomeroy, Glouster, Albany, Rutland, Chesterhill,
Tuppers Plains, Chester, Chauncey, Buchtel, Jacksonville, Trimble,
Amesville, Wilkesville, Stroud Run State Park, Dyesville, Darwin,
Salem Center and Harrisonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3951 8176 3902 8185 3904 8236 3947 8228
3947 8217 3952 8216
TIME...MOT...LOC 2212Z 275DEG 31KT 3924 8206
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KHSpecial weather statement, May 27, 5:22 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
622 PM EDT Fri May 27 2022
WVZ013-024>026-034-272300-
Wyoming WV-Boone WV-Lincoln WV-Logan WV-Mingo WV-
622 PM EDT Fri May 27 2022
...A strong thunderstorm will impact portions of northwestern Mingo,
south central Lincoln, Logan, north central Wyoming and southwestern
Boone Counties through 700 PM EDT...
At 621 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Holden, or 10 miles north of Williamson, moving east at
45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Williamson, Logan, Chapmanville, Man, Delbarton, Mount Gay-Shamrock,
Chief Logan State, Holden, Mallory, Amherstdale-Robinette, Chattaroy,
Red Jacket, Harts, West Logan, Kermit, Mitchell Heights, Mount Gay,
Chauncey, Myrtle and Sharples.
This includes Route 119 between mile markers 1 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3766 8224 3766 8226 3774 8233 3776 8231
3776 8233 3778 8232 3777 8233 3782 8239
3785 8242 3786 8242 3785 8239 3786 8240
3793 8233 3808 8194 3773 8157 3765 8223
TIME...MOT...LOC 2221Z 252DEG 48KT 3782 8222
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KHSpecial weather statement, May 27, 5:26 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
626 PM EDT Fri May 27 2022
WVZ013>015-272300-
Kanawha WV-Lincoln WV-Putnam WV-
626 PM EDT Fri May 27 2022
...A strong thunderstorm will impact portions of northwestern
Kanawha, southern Putnam and northeastern Lincoln Counties through
700 PM EDT...
At 626 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Albans, or near Nitro, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Charleston, Nitro, Jefferson, South Charleston, St. Albans, Dunbar,
Hurricane, Sissonville, Poca, Cross Lanes, Alum Creek, Institute,
Tornado, Teays Valley, Culloden, Sweetland and Sod.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 100 and 101, and
between mile markers 104 and 115.
Interstate 64 in West Virginia between mile markers 33 and 57.
Route 119 between mile markers 64 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3847 8204 3854 8163 3820 8160 3821 8165
3822 8165 3822 8169 3823 8170 3822 8173
3821 8173 3822 8176 3823 8177 3823 8178
3822 8179 3825 8207
TIME...MOT...LOC 2226Z 272DEG 20KT 3838 8186
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KH